Purchase this article with an account.
Chentel Christman, Stephen Setterberg, Mark Nawrot; Motion perception with 5-HT2 receptor-blocking medications. Journal of Vision 2003;3(9):290. doi: 10.1167/3.9.290.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
It has been suggested that medications blocking 5- HT2 receptors may produce a selective motion perception deficit called akinetopsia. Horton and Trobe (1999) reported two cases of transient akinetopsia resulting from high doses of serzone (nefazadone). However, it is difficult to distinguish akinetopsia from more common visual side effects including palinopsia, a prolonged image of an object after it has moved or the observer looks away, and polyopia, multiple images of a moving object, based solely on patient report. Moreover, it is known that another similar 5- HT2 blocker, trazodone, lowers flicker fusion frequency (Riedel et al, 1999) although its effect on motion perception has not been investigated. In the current study, flicker fusion frequency (FFF) and motion perception were assessed in outpatients taking prescribed therapeutic doses of serzone and trazodone. FFF was assessed with LED's using method of limits with ascending and descending trials. Motion perception was assessed with the Ternus display and with a random-dot cinematogram display. The Ternus display used a 2AFC (element/group movement) task as inter-frame-interval varied between 0 and 60 msec. The random-dot cinematogram task used a 4AFC (up/down/left/right) task as the proportion of motion signal varied between 6% and 34%. Similar to Riedel et al (1999), the medicated outpatient group had significantly lower FFF than the normal control group. However, on the motion perception tasks, performance within the outpatient group was highly variable, but overall, the outpatient and normal groups were not significantly different. It appears that typical therapeutic doses of these 5- HT2 blocker medications affect FFF, but not motion perception. As suggested by Horton and Trobe (1999), motion perception deficits might only be found at much higher, perhaps even toxic levels, of these medications.
This PDF is available to Subscribers Only